Customize your JAMA Network experience by selecting one or more topics from the list below.
Brimonidine tartrate is a relatively selective α2-agonistthat lowers intraocular pressure by reducing aqueous humor production andby increasing uveoscleral aqueous humor outflow. Ocular side effects associatedwith brimonidine use include pruritus, as well as follicular conjunctivitis.Recently, 2 reports have described the development of anterior uveitis in5 patients treated with brimonidine.1,2 Hereinwe report 4 additional cases of uveitis and concurrent allergic conjunctivitisassociated with the use of 0.2% brimonidine tartrate. The 4 cases are summarizedin Table 1.
Report of Cases
Case 1. An 82-year-old woman sought care fromher general ophthalmologist because of redness, blurred vision, and photophobiain her right eye. The patient had a history of glaucoma and had been treatedwith 0.2% brimonidine tartrate in the right eye during the previous 16 months.Anterior uveitis was diagnosed in the right eye and resolved after a 5-weekcourse of topical 1% prednisolone acetate. The uveitis recurred after thecorticosteroids were discontinued, and it failed to improve after 3 weeksof treatment with topical corticosteroids.
The patient was referred to a uveitis specialist, and examination disclosedconjunctival injection in the right eye with mutton-fat keratic precipitates,+2 anterior chamber cells and flare, posterior synechiae, and Koeppe nodules.The left eye was quiet.
A complete blood cell count, HLA-B27 typing, fluorescent treponemalantibody absorption test, angiotensin-converting enzyme level, and chest x-rayfilm showed no abnormalities.
The uveitis resolved during 6 weeks of treatment with 1% prednisoloneacetate, and the corticosteroids were tapered and discontinued. One monthlater, the uveitis recurred in the right eye and resolved with corticosteroiddrops as well as discontinuation of brimonidine. After 3 months, the patient'sophthalmologist once again prescribed brimonidine, and 2 weeks later, theuveitis recurred in the right eye. Again the uveitis responded to topicalcorticosteroids and discontinuation of the brimonidine. Thereafter, topical2% dorzolamide hydrochloride was used in the right eye, and no additionalepisodes of uveitis occurred in 3 years.
Case 2. An 83-year-old woman sought care becauseof redness, tearing, and photophobia of both eyes. The patient had a historyof pigmentary dispersion glaucoma, cataract surgery in the right eye, andan episode of right-sided herpes zoster ophthalmicus 13 months before thisepisode. Her ocular medications included brimonidine for 12 months, dorzolamidefor 11 months, and 0.5% timolol maleate for 20 months in both eyes.
Examination disclosed erythema and scaling of the periocular skin (Figure 1). Bilateral mutton-fat keratic precipitateswith +2 to +3 cells and +1 flare in each anterior chamber were present (Figure 2). Results of serologic testing forsyphilis, serum angiotensin-converting enzyme level, and a chest x-ray filmwere normal.
Bilateral periorbital inflammationand conjunctivitis in patient 2.
Multiple mutton-fat keratic precipitatesin the right eye (A) and left eye (B) of patient 2.
Brimonidine was discontinued and the patient started treatment withoral prednisone and famciclovir. Four days later, the uveitis was improvedand the famciclovir was discontinued. A prednisone taper was begun, and examination2 weeks later showed no anterior chamber cells and diminished keratic precipitatesbilaterally. After this episode of bilateral anterior uveitis, the patientexperienced several flares of uveitis in the right eye presumed to be associatedwith her history of herpes zoster ophthalmicus, but her left eye remainedquiet for 22 months.
Case 3. An 81-year-old woman with chronic open-angleglaucoma was examined because of photophobia and redness in both eyes of 1week's duration. Her ocular medications were carteolol hydrochloride and brimonidinedrops for 12 months in both eyes. Examination showed mild erythema of thelids with an intense palpebral papillary reaction, conjunctival scarring,fornix shortening with symblepharon, bulbar follicles, and granulomatous keraticprecipitates in both eyes. No cells were visible in the anterior chambers.Complete blood cell count, serum angiotensin-converting enzyme level, serumlysozyme level, and results of purified protein derivative test, syphilisserologic test, and chest x-ray film were
The brimonidine was stopped and the patient was treated with 1% prednisoloneacetate. One week later, her conjunctivitis had resolved, the eyelids wereclear, the bulbar follicles had resolved, and the keratic precipitates werereduced. The normal.
corticosteroids were tapered and the keratic precipitates resolvedcompletely. She had no recurrences in 18 months.
Case 4. A 77-year-old man with a history ofbilateral chronic open-angle glaucoma was referred to the uveitis clinic witha 6-month history of recurrent anterior uveitis and papillary conjunctivitisaffecting both eyes. Ocular medications included 0.2% brimonidine tartratefor the past 16 months and 0.5% loteprednol etabonate with 0.1% fluorometholoneointment for the past several weeks in both eyes.
Bilateral papillary conjunctivitis with several mutton-fat keratic precipitatesand +1 cell and flare were noted. A chest x-ray film, complete blood cellcount, fluorescent treponemal antibody absorption test, and serum angiotensin-convertingenzyme level were normal. The loteprednol was discontinued and 1% prednisoloneacetate was begun. The uveitis resolved during the next 4 weeks and the corticosteroidswere tapered and discontinued after 10 weeks of therapy.
Twelve weeks later, the uveitis and conjunctivitis recurred. Topicalcorticosteroids were restarted and the brimonidine was discontinued. The conjunctivitisand uveitis resolved during the next 3 weeks. Three months later, 0.005% latanoprostwas prescribed, and the uveitis had not recurred in 3 years of monitoring.
We have described 4 cases of a granulomatous anterior uveitis and concurrentconjunctivitis that appear to be related to the use of 0.2% brimonidine tartrate.All of the patients were 77 years or older and had been using 0.2% brimonidinetartrate for more than 1 year. Uveitis recurred in 1 eye rechallenged withbrimonidine. In all cases, the uveitis resolved only on cessation of brimonidinetreatment. Although case 2 describes recurrent uveitis in the right eye ofa patient after brimonidine had been discontinued, we believe this was relatedto the history of herpes zoster ophthalmicus. The uveitis that occurred whilethe patient was using the brimonidine was distinct in its bilateral presentationand its granulomatous character.
Medication-induced uveitis has been reported with a number of drugs,including metipranolol and latanoprost, the bisphosphonates, rifabutin, cidofovir,and fomivirsen. Although such a connection was not reported in early clinicalstudies, brimonidine has recently been associated with the development ofuveitis.1,2 The uveitisdescribed in our report was seen with a concurrent allergic conjunctivitis.This contrasts with previous reports in which the conjunctivitis precededthe development of uveitis.1,2 Assuggested by Byles et al,1 up to 15% ofthe patients in clinical trials developed allergic conjunctivitis and mayhave discontinued the brimonidine before uveitis developed.1,3
All of our patients were treated before the release of 0.15% brimonidinetartrate (Alphagan P; Allergan Inc, Irvine, Calif), which uses Purite, a preservativedifferent from the benzalkonium chloride used in the original 0.2% brimonidinetartrate. We are unaware of reports of uveitis associated with this more recentpreparation.
Overall, brimonidine is a well-tolerated topical glaucoma medication.However, the 5 cases previously reported and the 4 cases described hereinsuggest that 0.2% brimonidine tartrate should be considered as possible causeof drug-induced uveitis. Furthermore, clinicians considering continued useof brimonidine in the face of conjunctivitis should monitor these patientsclosely for signs and symptoms of uveitis.
The authors have no relevant finaicial interest in this aricle.
This study was supported in part by grant 1 K08 EY13977-01 from theNational Eye Institute, Bethesda, Md (Dr Zegans).
Correspondence: Dr Zegans, Department of Surgery (Ophthalmology)and Department of Microbiology and Immunology, Dartmouth Medical School, 204Vail Bldg, Hanover, NH 03755-3842.
Becker HI, Walton RC, Diamant JI, Zegans ME. Anterior Uveitis and Concurrent Allergic Conjunctivitis AssociatedWith Long-term Use of Topical 0.2% Brimonidine Tartrate. Arch Ophthalmol. 2004;122(7):1063–1066. doi:10.1001/archopht.122.7.1063
Coronavirus Resource Center
Create a personal account or sign in to: